Alert archive / Kansas / Heat Advisories in 2021

Heat Advisory 2, NWS Hastings, NE

June 18, 20216 counties in Kansas

NWS Hastings, NE issued this heat advisory at Jun 18, 2021, 4:16 AM CDT for 6 counties in Kansas. It took effect at Jun 18, 2021, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2021, 4:16 AM CDT (09:16 UTC)
In effect from
Jun 18, 2021, 1:00 PM CDT
Expired
Jun 18, 2021, 6:56 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 88 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
3533 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS73 KGID 180916
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
416 AM CDT Fri Jun 18 2021

KSZ005>007-017>019-181800-
/O.NEW.KGID.HT.Y.0002.210618T1800Z-210619T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, and Beloit
416 AM CDT Fri Jun 18 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT
THIS EVENING...

* WHAT...Heat index values or actual temperatures of 100 to 105
  degrees. 

* WHERE...Phillips, Smith, Jewell, Rooks, Osborne and Mitchell 
  Counties.

* WHEN...From 1 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL DETAILS...Although it will still be hot this weekend,
  today will be the last day of widespread temperatures or heat
  index values above 100 degrees. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

Pfannkuch
2 follow-up statements
242 
WWUS73 KGID 181745
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
1245 PM CDT Fri Jun 18 2021

KSZ005>007-017>019-190000-
/O.CON.KGID.HT.Y.0002.210618T1800Z-210619T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, and Beloit
1245 PM CDT Fri Jun 18 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Heat index values or actual temperatures of 100 to 105 
  degrees.

* WHERE...Phillips, Smith, Jewell, Rooks, Osborne and Mitchell 
  Counties.

* WHEN...From 1 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL DETAILS...Although it will still be hot this 
  weekend, today will be the last day of widespread temperatures 
  or heat index values above 100 degrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

Wesely
326 
WWUS73 KGID 182356
NPWGID

URGENT - WEATHER MESSAGE
National Weather Service Hastings NE
656 PM CDT Fri Jun 18 2021

KSZ005>007-017>019-190100-
/O.CAN.KGID.HT.Y.0002.000000T0000Z-210619T0000Z/
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
Including the cities of Phillipsburg, Bellaire, Smith Center, 
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, and Beloit
656 PM CDT Fri Jun 18 2021

...HEAT ADVISORY IS CANCELLED...

The Heat Advisory will be allowed to expire at the top of the 
hour.

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this heat advisory went out at Jun 18, 1:11 AM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 18, 1:11 AM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
111 AM CDT Fri Jun 18 2021

...Aviation Update...

.DISCUSSION...(This evening through Thursday)
Issued at 322 PM CDT Thu Jun 17 2021

The Rest of Today Through Friday...
Today will be our hottest day of this hot stretch and then a cool
front that is sagging south this afternoon/evening will bring
cooler, if you can call it that, weather for Friday into the
Weekend. Highs on Friday in the Tri-Cities will be around 10
degrees cooler than today with generally lower 90s expected. The
cold front will stall out across north central Kansas on Friday.
North central Kansas zones could still be rather miserably hot on
Friday with light winds right along the front and highs that are
still around 100 degrees.

Most of our forecast models indicate that this will be a dry
frontal passage. The forcing is fairly weak and there is enough
of a mid level warm layer cap, which will make it difficult to
see very many if any thunderstorms. However, can not completely
rule out an isolated thunderstorm or two along or north of the
cold front tonight through Friday. If a thunderstorm can develop
and break through the cap it could be strong given the available
instability, so it will be something to keep an eye on. Will
continue to carry the dry forecast for now into Friday night, but
also can not completely rule out an isolated thunderstorm.

Saturday and Sunday...
Although cooler than today we will still see highs in the 90s. The
front will lift north as a warm front on Saturday and then head
back south as a cool front on Sunday. The upper jet will flatten
out the upper ridge allowing for stronger flow aloft and more
shear. We could see thunderstorms moving in from the west late
Saturday night and then again along the front Sunday night. For
the most part the daytime hours are expected to largely be dry and
hot. Given instability and shear, we can not rule out a few severe
thunderstorms either night.

Monday through Thursday...
The cold front late Sunday will bring some real relief to the heat
with highs only expected to be in the 70s on Monday with a chance
for thunderstorms. We will gradually warm back up as we head
through the week and could be back into the 90s by Thursday. The
period from Tuesday through Thursday will probably be dry for most
areas.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Saturday)
Issued at 110 AM CDT Fri Jun 18 2021

Ceiling/visibility/precipitation:
High confidence in VFR ceiling/visibility, despite a fair amount
of passing cloud cover mainly in the 10-20K ft. range. Confidence
is also high that the vast majority of the period should be rain
/thunderstorm-free. That being said, recent radar trends over
western NE (and to a lesser extent short term models) are
increasingly suggestive that both KEAR/KGRI could at least end up
in the general vicinity of an area of passing high-based showers/a
few non-severe thunderstorms early in the period, mainly during
the 07-11Z time frame, and as result have introduced a generic
"vicinity thunderstorm" (VCTS) to both terminals. Certainly cannot
"guarantee" a completely dry situation throughout the remainder
of the period, but nothing that carries enough confidence to
warrant formal inclusion.

Surface winds:
Now that a weak front has slipped south of both KGRI/KEAR and is
expected to remain south of the area through the period, winds
will prevail from a generally easterly-to-northeasterly direction
the vast majority of the time. Assuming no convectively-driven
influences, sustained speeds the majority of the time should
average near-to-below 10KT. However, particularly the 15-23Z
(daytime) time frame will likely be a touch breezier, with
sustained speeds commonly 10-15KT/gusts 15-20KT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wesely
AVIATION...Pfannkuch
Hazardous weather outlook, Jun 17, 10:02 PM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1002 PM CDT Thu Jun 17 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
190315-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1002 PM CDT Thu Jun 17 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

There is a slight chance of thunderstorms tonight north of
Highway 6. If storms develop, a storm or two may produce small
hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight chance of thunderstorms Friday across most of
south central Nebraska. Some storms could be strong to marginally
severe.

More storms are possible Saturday night across the entire outlook
area, with a marginal risk of severe storms.

More storms are possible Sunday afternoon through Monday, and
again for parts of the area on Wednesday night. It is too soon to
confidently assess the potential for any severe storms during
this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Jun 18, 3:02 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Hastings NE
302 AM CDT Fri Jun 18 2021

NEZ039-180845-
Valley NE-
302 AM CDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR VALLEY COUNTY UNTIL 345 AM CDT...

At 301 AM CDT, Doppler radar was tracking a strong thunderstorm near
Comstock, or 17 miles south of Taylor, moving east at 40 mph.

Penny size hail and winds up to 40 mph will be possible with this
storm.

Locations impacted include...
Ord, Arcadia, Elyria, and rural central and western Valley county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4171 9877 4140 9876 4140 9921 4168 9921
TIME...MOT...LOC 0801Z 262DEG 34KT 4152 9930

NOAA/NWS/Moritz
Special weather statement, Jun 18, 3:53 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
353 AM CDT Fri Jun 18 2021

NEZ040-180930-
Greeley NE-
353 AM CDT Fri Jun 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREELEY COUNTY UNTIL 430
AM CDT...

At 352 AM CDT, Doppler radar was tracking a strong thunderstorm near
Greeley, or 18 miles east of Ord, moving east at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greeley and Spalding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4149 9829 4145 9853 4174 9855 4174 9829
TIME...MOT...LOC 0852Z 261DEG 37KT 4162 9857

NOAA/NWS/Moritz

Nearby

Heat Advisories in Kansas, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.